Alert archive / California / Wind Advisories in 2023

Wind Advisory 35, NWS San Diego, CA

May 25, 2023Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 25, 2023, 1:30 PM PDT for Riverside County, San Diego County, California. It took effect at May 25, 2023, 5:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 25, 2023, 1:30 PM PDT (20:30 UTC)
In effect from
May 25, 2023, 5:00 PM PDT
Expired
May 26, 2023, 6:00 AM PDT
In force
13 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS76 KSGX 252030
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
130 PM PDT Thu May 25 2023

CAZ061-062-065-260500-
/O.NEW.KSGX.WI.Y.0035.230526T0000Z-230526T1300Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
130 PM PDT Thu May 25 2023

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM PDT
FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 5 PM this afternoon to 6 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Blowing dust and sand will be
  possible in the desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JMB
1 follow-up statement
200 
WWUS76 KSGX 260454
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
954 PM PDT Thu May 25 2023

CAZ061-062-065-261300-
/O.CON.KSGX.WI.Y.0035.000000T0000Z-230526T1300Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
954 PM PDT Thu May 25 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Now through 6 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Blowing dust and sand will be
  possible in the desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Gregoria

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 25, 9:30 AM PDT, 4 hours earlier.

Area forecast discussion, May 25, 9:30 AM PDT, 4 hours before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PDT Thu May 25 2023

.SYNOPSIS...
A trough of low pressure over the western states will weaken and
move inland on Saturday, then be replaced by another low pressure
system center in the vicinity of California for early next week. It
will remain cool today and Friday, then warmer on Saturday. Then
slightly cooler again for early next week. A deeper marine layer
will continue into next week with coastal low clouds extending well
inland onto the lower coastal slopes of the mountains during the
nights and mornings with any daytime clearing for coastal areas
limited.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Saturday)...
No changes were needed to the forecast this morning.

The trough of low pressure over the western states will weaken and
move inland on Saturday. High temperatures for inland areas will
continue to slowly cool through Friday, then warm around 5 degrees
for Saturday for the mountains and deserts.

The marine layer has deepened to around 4000 feet, but coastal cloud
bases have risen substantially in the past 24 hours, to around 3000
feet near the coast. The 00Z NKX sounding showed the depth of the
cloud layer was less than the past few days. With a deeper saturated
layer the past few nights, there has been lots of drizzle with a few
locations on the lower coastal slopes of the Santa Ana Mountains
receiving more than one-tenth inch of measurable precipitation last
night. With the higher coastal cloud bases and lesser cloud depth,
any drizzle early this morning should be much patchier than recent
nights.

The deep marine layer will continue into the weekend with coastal
low clouds extending well inland and onto the lower coastal slopes
of the mountains during the nights and mornings. Coastal high
temperatures aren't expected to change much for today and Friday,
but could warm slightly on Saturday.

&&

.LONG TERM (Sunday through Wednesday)...
A low pressure system centered near the Pacific Northwest coast on
Saturday will move southward into California on Sunday with some
spread in the placement and inland movement for the early to middle
part of next week. Those differences shouldn't be all that
consequential for the weather across southwestern California. High
temperatures should remain below average with inland areas slightly
cooler for early next week after the weekend warming.

NBM shows the greatest spread in the high temperatures guidance for
the coast and valleys is on Sunday when differences in the placement
of the low pressure system could have some impacts on both the depth
of the marine layer and the degree of any daytime clearing.
Otherwise, the deeper marine layer will continue the seasonal May
Gray / June Gloom weather for coastal areas.

&&

.AVIATION...
251620Z...Coast/Valleys...FEW-SCT clouds with bases around 1500 ft
MSL, BKN-OVC clouds with bases 2500-3500 feet MSL and tops 4000-5000
feet MSL will continue this morning. Higher terrain will be
obscured. Vis reduced 0-5SM where clouds and terrain intersect.
Clearing should be 17-20Z in the valleys and partial clearing 19-23Z
near the coast with most afternoon cloud bases 2500-3500 feet MSL.
Low clouds will fill the coastal basin again tonight into Friday
with similar bases/tops. Lower cigs 1500-2000 feet MSL in patchy -DZ
after 10Z Friday.

Mountains/Deserts...Areas of terrain obscurations in clouds/fog will
occur at/below 5000 feet MSL on the coastal slopes through 17Z.
Otherwise, mostly clear skies with unrestricted VIS will continue
through this evening. Areas of SW-W winds with gusts 30-40 kt will
continue 19-06Z from the mountain crests east through the desert
slopes into the deserts. MOD-SVR up/downdrafts over and east of the
mtns.

&&

.MARINE...
No hazardous marine conditions are expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...17/JMB
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.